September 20, 2013

Statin Use Associated With Cataracts

by

Statin Use Associated With Cataracts

Statin drugs are known to reduce cholesterol, which benefits the retina. The medications may, however, also increase the risk of cataracts, according to a report published September 19, 2013 in the Journal of the American Medical Association.
An analysis of 6,972 subjects showed that those taking the medication had a 9% higher risk of cataract development. The results indicate that people on statin medication for high cholesterol might benefit from regular eye exams and by following recommendations for cataract prevention.
Source:
Association of Statin Use With Cataracts–A Propensity Score–Matched Analysis (JAMA Ophthalmol. Published online September 19, 2013. doi:10.1001/jamaophthalmol.2013.4575)
Read the abstract

We offer resources and free materials for those living with low vision.

View Resources